MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-5-15-HELIX
Medical Device Problem Codes Stretched (1601); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/12/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis: ¿ equipment used: video inspection system (m-78210), ruler 200cm (m-83361), camera (panasonic lumix dmc-zs5) ¿ as found condition: the axium pushwire was returned for analysis within a shipping box; within a plastic bio-pouch; and a dispenser coil.The echelon-10 micro catheter used in the event was not returned.Therefore, device analysis could not be performed and conformance to specifications could not be determined.The echelon-10 micro catheter has a labeled id (inner diameter) of 0.017¿.Per the axium coil instructions for use (ifu): axium bare coils are compatible for use with micro catheters with a minimum id of 0.0165¿.Therefore, the echelon-10 micro catheter was found compatible for use with the axium coil.¿ visual inspection/damage: the axium pushwire was returned within its introducer sheath.The introducer sheath was found correctly assembled on the pushwire with the wavelock at the proximal end.The axium pushwire was found to be bent within introducer sheath at ~111.0cm from proximal end.The axium implant coil was found to be detached from pushwire and not returned for analysis.Therefore, any contributing factors could not be assessed.No other anomalies were observed.¿ testing/analysis: the axium pushwire could not be used for testing with an in-house microcatheter due to its damaged condition.¿ conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil stretch¿ and ¿coil resistance/ stuck in catheter¿ could not be confirmed as the implant coil was found to be detached and not returned for analysis.Advancing the axium coil against resistance would result in damage to the implant coil and pusher.Possible causes for coil resistance in catheter are, but not limited to, use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the concerto coil prior to use, damage/kink to pushwire and lack of continuous flush during delivery.The axium pushwire was found damaged and implant coil detached.It is likely that the damage to the pusher occurred during the attempt to push the coil through the micro catheter against the reported resistance.Other possible causes for coil/pushwire damage are: lack of hydration before procedure, user does not maintain continuous flush, coil not retracted in a one-to-one motion with the implant pushwire during repositioning, pushwire rotation, or incompatible catheter.It was reported the device was prepared as indicated in the ifu.Since the micro catheter used in the event was not returned, any contribution of the micro catheter towards the ¿coil resistance/stuck in catheter¿ could not be assessed.The echelon-10 micro catheter was found compatible for use with the axium coil.It was reported that the vessel tortuosity was moderate, the microcatheter was in placed and the coil was hydrated, continuous catheter flush was administered during the procedure and the physician did not reposition the coil during the procedure.The event is reported at this time based on analysis results which indicated a reportable event.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium coil that had resistance in the echelon 10 microcatheter and was stretched.The patient was undergoing a coil embolization procedure to treat a ruptured saccular left posterior communication artery aneurysm.The aneurysm max diameter was 8mm and the neck diameter was 4.5mm.Blood flow was normal.Vessel tortuosity was moderate.It was reported that the devices were prepared as indicated in the instructions for use (ifu).The microcatheter was in placed and the coil was hydrated.Continuous catheter flush was administered during the procedure.The coil was pushed into the microcatheter and there was obvious resistance.After flushing, the coil still had resistance.The coil was then recovered and found to have wire drawing and stretching.It was noted the physician did not reposition the coil during the procedure.The coil was replaced to continue the procedure.There was no harm or injury to the patient.Ancillary devices: 6f short sheath, 8f guide catheter, synthro guidewire additional information received reported the coil pushed out of the introducer sheath smoothly but had resistance in the proximal end of the echelon 10 microcatheter.The problem was considered to be with the coil because the same catheter was used successfully with other coils after the complaint coil was replaced.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15276499
Report Number2029214-2022-01431
Device Sequence Number6478956
Product Code KRD
UDI-Device Identifier00847536029606
UDI-Public00847536029606
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/15/2024
Device Model NumberQC-5-15-HELIX
Device Catalogue NumberQC-5-15-HELIX
Device Lot NumberB250485
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/05/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2022
Initial Report FDA Received Date08/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age52 YR
Patient SexMale